Wyoming, 2011

Winter Storm and High Wind in Wyoming, March 29 to 31, 2011

March 29 to 31, 2011 · NWS RIW · 7 events in 7 counties and zones

A strong jet stream and favorable moist northwest flow brought heavy snow and high wind to portions of western and central Wyoming. Up to 17 inches of snow fell in the southern Teton Range and up to a foot in the Bighorn Mountains.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong jet stream and favorable moist northwest flow brought heavy snow and high wind to portions of western and central Wyoming. Up to 17 inches of snow fell in the southern Teton Range and up to a foot in the Bighorn Mountains. High wind to 67 mph was recorded at Buffalo and 60 mph gusts were recorded in the Green Mountains and Rattlesnake Range. A semi-truck was tipped over on State Highway 120 south of Cody.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 29, 12:55 PM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Mar 29, 12:55 PM MST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT TUE MAR 29 2011

SHORT TERM...TONIGHT THROUGH FRIDAY
VERY STRONG JET ANALYZED ACROSS THE EASTERN PACIFIC WITH SATELLITE
DERIVED SPEEDS OF 180-205KTS THIS MORNING. GFS IS FORECASTING
140-150KT AT H3 TO MOVE INTO THE FAR NORTH LATER TONIGHT WITH A
SECOND STRONGER CORE MOVING ACROSS FAR NERN MONTANA BY THURSDAY
MORNING. GRADIENT INCREASES AT ALL LEVELS ACROSS THE STATE OVER THE
NEXT 36 HOURS WITH THE PEAK PERIOD BEING WEDNESDAY NIGHT. SEVERAL
AREAS OF CONCERN FOR HIGH WINDS AROUND THIS PERIOD. THE FIRST AREA
TO POSSIBLY GO HIGH WIND WILL BE EASTERN SWEETWATER COUNTY WHERE
VERY STRONG LOW LEVEL WINDS WILL COMBINE WITH A MODERATE SURFACE
GRADIENT TO CREATE SUSTAINED WINDS OF 30 TO 35KTS AND GUSTS OF 45 TO
50KTS OR SO WEDNESDAY AFTERNOON THROUGH THURSDAY WITH THE PEAK
LIKELY WEDNESDAY NIGHT. THE NEXT AREA IS THE EAST SLOPE OF THE
ABSAROKA MOUNTAINS AND ADJACENT CODY FOOTHILLS FOR WEDNESDAY NIGHT.
VERY STRONG MID LEVEL FLOW...MODERATE MOUNTAIN WAVE ACTIVITY AND
PROXIMITY OF THE RIGHT FRONT QUAD OF THIS 150KT JET MAY BE ENOUGH TO
PRODUCE HIGH WINDS IN OUR NORTHWEST FAVORED AREAS LIKE CHIEF JOSEPH
AND DOWNWIND OF BOYSEN RESERVOIR. ONGOING SNOW ACROSS YELLOWSTONE
NATIONAL PARK SHOULD ALSO SET THE STAGE FOR AN INCREASING THERMAL
GRADIENT ACROSS THE ABSAROKA BARRIER DUE TO RELEASE OF LATENT HEAT
AND DOWNSLOPE WINDS TO CREATE THE POTENTIAL FOR GAP FLOW WINDS IN
THE NORMAL SPOTS LIKE CLARKS FORK CANYON ROAD. WILL ISSUE A HIGH
WIND WATCH FOR THIS AREA FROM 00Z TO 12Z THURSDAY. ALSO LOOKED AT
THE EAST SLOPE OF THE BIGHORNS AND ADJACENT LOWER ELEVATIONS
INCLUDING BUFFALO FOR LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT
BUT OPTED TO HOLD OFF ON THIS ONE YET. WRF IS NOT QUITE AS
AGGRESSIVE THERE IN THE MOUNTAINS BUT IT DOES HAVE VERY STRONG NW
WINDS MIXING DOWN AROUND NORTHERN JOHNSON AT 30-35KTS. THE NEXT
SHIFT CAN GIVE THIS AREA ANOTHER LOOK. ALSO LOOKS QUITE WINDY FROM
DUBOIS TO RIVERTON BOTH TOMORROW AFTERNOON AND EVENING AND THURSDAY
AFTERNOON AND EVENING. NOT SURE IF THESE WILL REACH HIGH WIND BUT
40-50 MPH WINDS WILL PROBABLY BE A GOOD BET.

THE OTHER CONCERN WILL BE THE SNOW OUT WEST AND MIXTURE FOR THE
VALLEYS. SNOW WILL BEGIN TONIGHT AS ISENTROPIC UPGLIDE DEVELOPS BUT
IT APPEARS THE BEST FORCING MAY NOT ARRIVE UNTIL WEDNESDAY
AFTERNOON. ALWAYS A TOUGH CALL WITH ISENTROPIC LIFT AND TIMING BUT
THIS WOULD COINCIDE WITH THE OVERALL INCREASING FLOW ALOFT. HAVE
OPTED TO HOLD OFF ON HIGHLIGHTS FOR TONIGHT BUT THEY WILL LIKELY BE
NEEDED AT LEAST FOR THE TETONS FOR WEDNESDAY INTO WEDNESDAY NIGHT
AND POSSIBLY YELLOWSTONE. IT'S MUCH MESSIER FOR THE VALLEYS WHERE
TEMPERATURES WILL WARM THROUGH THE EVENT AND AREAS THAT START AS
SNOW WILL LIKELY CHANGE TO RAIN IN MANY AREAS AND POTENTIALLY STAY
THAT WAVE WEDNESDAY NIGHT. IF THE HEAVIER SNOW WERE TO ARRIVE BY
TOMORROW MORNING...THEN THE IT COULD STAY AS SNOW IN THE JACKSON
VALLEY BUT OTHERWISE...IT WILL LIKELY WARM ENOUGH TO CHANGE AT LEAST
THE LOWER PARTS TO RAIN WEDNESDAY. THE OTHER AREA TO WATCH WILL BE
THE BIGHORN MOUNTAINS FOR WEDNESDAY NIGHT. SHOULD SEE SOLID ADVISORY
AMOUNTS WITH LIGHTER AMOUNTS ON EACH SIDE.

TEMPERATURES WILL WARM THROUGH THE PERIOD BUT NOT AS MUCH AS THE GFS
IS INDICATING. IT'S HIGHS DON'T MESH WITH THE H7 TEMPERATURES WITH
THE NAM MUCH CLOSER. H7 TEMPS APPROACH 0C IN SPOTS EAST OF THE
DIVIDE BY 00Z FRIDAY AND +2C BY 00Z SATURDAY. FRONTAL BOUNDARY HANGS
AROUND THE FAR NORTH AND NORTHEAST SECTIONS THROUGH THIS PERIOD BUT
SOUTH OF THERE...IT SHOULD WARM SIGNIFICANTLY.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

FLAT RIDGING BUILDING OVER THE ROCKIES FRIDAY/FRIDAY NIGHT WILL
RESULT IN MAINLY DRY AND MILD CONDITIONS. ALTHOUGH ENOUGH MOISTURE
WILL REMAIN IN PLACE FOR A CHANCE OF PRECIPITATION MAINLY OVER THE
NORTHWESTERN AND NORTHERN MOUNTAINS. HOWEVER...CANNOT EVEN RULE
OUT SOME LIGHT PRECIPITATION OVER THE LOWER ELEVATIONS ACROSS THE
NORTHEASTERN PORTION OF THE FORECAST AREA...WITH A WEAK BOUNDARY
IN THAT AREA.

MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT ON A TROUGH AFFECTING
THE AREA THIS WEEKEND...BUT THERE IS MAJOR DISAGREEMENT ON THE
AMPLITUDE/TRACK OF THIS SYSTEM. HAVE TRENDED TOWARD THE
ECMWF/UKMET SOLUTIONS OF SENDING THE INITIAL SHORTWAVE TROUGH OVER
THE PACIFIC NORTHWEST FRIDAY NIGHT...EAST ACROSS MONTANA/SOUTHERN
CANADA SATURDAY/SATURDAY NIGHT. THEN A SECONDARY...MORE POTENT
SHORTWAVE IS PROJECTED TO DIVE SOUTHEAST ACROSS THE NORTHERN
INTERMOUNTAIN WEST...AND ACROSS THE NORTHERN/CENTRAL ROCKIES
SUNDAY/SUNDAY NIGHT. THE ASSOCIATED COLD FRONT IS EXPECTED TO PUSH
ACROSS THE AREA SATURDAY NIGHT AND SUNDAY. THE BEST CHANCE FOR
PRECIPITATION APPEARS TO BE SATURDAY NIGHT THROUGH SUNDAY EVENING.
IF THE 00Z ECMWF SOLUTION IS CORRECT IT SUGGESTS A GOOD POTENTIAL
FOR UPSLOPE SNOWFALL SUNDAY AND SUNDAY NIGHT. SNOW LEVELS WILL
QUICKLY LOWER SATURDAY NIGHT WITH SNOW BEING THE DOMINATE
PRECIPITATION TYPE BY SUNDAY MORNING. IN WAKE OF THIS
SYSTEM...MOIST NORTHWEST FLOW WILL CONTINUE RESULTING IN A CHANCE
OF SNOW MAINLY ACROSS THE NORTHWEST/NORTHERN MOUNTAINS.

WELL ABOVE TEMPERATURES ARE EXPECTED FRIDAY AND SATURDAY WITH 700MB
TEMPERATURES WARMING TO ZERO TO +4C. BY 00Z MONDAY...700MB
TEMPERATURES WILL HAVE PLUMMETED TO AROUND -10C...WITH TEMPERATURES
SUNDAY/MONDAY EXPECTED TO BE 5-10 DEGREES BELOW AVERAGE.

WINDY CONDITIONS ARE EXPECTED SATURDAY AND SUNDAY WITH THIS POTENT SYSTEM.

AVIATION...
CLOUDS WILL LOWER THIS AFTERNOON AND EVENING OVER WESTERN WYOMING
WITH LIGHT SNOW DEVELOPING OVER THE FAR WEST MOUNTAINS AND
OCCASIONALLY IN THE VALLEYS.  EXPECT WIDESPREAD MTN OBSCURATIONS
ALONG WITH MVFR CIGS AND VSBYS.  THE SNOW WILL PERSIST THROUGH
WEDNESDAY AND WEDNESDAY NIGHT...POTENTIALLY CHANGING TO RAIN IN THE
VALLEYS BELOW 7000 FEET.  LOW CLOUDS WILL MOVE INTO THE UPPER GREEN
AND SWEETWATER COUNTY WITH JUST A CHANCE OF LIGHT SNOW ON
WEDNESDAY.  WINDS WILL INCREASE OVER THE TYPICAL AREAS WEDNESDAY
MORNING CONTINUING THROUGH THE DAY.  THE WINDS WILL BE PARTICULARLY
STRONG OVER SWEETWATER COUNTY...INCLUDING KRKS.

FIRE WEATHER...
WIND WILL BE THE MAIN WEATHER WORD FOR MANY AREAS WEDNESDAY THROUGH
THURSDAY...ESPECIALLY EAST OF THE DIVIDE AND ALONG THE EAST SLOPE OF
THE MOUNTAINS. TEMPERATURES WILL MODERATE BUT WINDS WILL INCREASE.
SNOW WILL FALL IN MOST OF THE WESTERN MOUNTAINS TONIGHT THROUGH
WEDNESDAY NIGHT AND IN THE NORTHERN MOUNTAINS. SNOW WILL DEVELOP IN
THE WESTERN VALLEY TONIGHT INTO WEDNESDAY MORNING BUT WILL LIKELY
CHANGE TO RAIN OR A RAIN SNOW MIXTURE BY AFTERNOON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM WEDNESDAY EVENING THROUGH LATE WEDNESDAY
NIGHT WYZ002-003.

HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON WYZ030.

&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...TWB
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Mar 29, 11:47 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1247 PM MDT TUE MAR 29 2011

WYZ001>020-022>030-301100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1247 PM MDT TUE MAR 29 2011

...HIGH WIND WATCH FOR THE EASTERN SWEETWATER COUNTY FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY AFTERNOON...
...HIGH WIND WATCH WEDNESDAY NIGHT FOR THE EAST SLOPE OF THE
ABSAROKA MOUNTAINS AND CODY FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WINDS WILL BE POSSIBLE ACROSS THE ABSAROKA MOUNTAINS AND
CODY FOOTHILLS WEDNESDAY NIGHT AND ACROSS EASTERN SWEETWATER COUNTY
WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON.

SIGNIFICANT SNOWFALL IS POSSIBLE IN THE WESTERN MOUNTAINS WEDNESDAY
INTO WEDNESDAY NIGHT...ESPECIALLY THE TETONS WITH SNOWFALL OF 6 TO
12 INCHES POSSIBLE.

A STORM SYSTEM WILL AFFECT THE REGION THIS WEEKEND. AT THIS TIME...IT
HAS THE POTENTIAL TO PRODUCE SIGNIFICANT SNOWFALL OVER PORTIONS OF
WESTERN AND CENTRAL WYOMING...MAINLY SATURDAY NIGHT THROUGH SUNDAY
EVENING. A STRONG COLD FRONT IS EXPECTED TO PUSH ACROSS THE COWBOY
STATE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 3 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
March 29, 6:45 PM MST to March 31, 3:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
March 30, 2:50 PM MST to 9:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains West

When
March 30, 3:00 PM MST to March 31, 5:00 PM MST
Where
Bighorn Mountains West forecast zone
Reported by
SNOTEL
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
March 30, 3:00 PM MST to March 31, 5:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

High Wind, Northeast Johnson County

When
March 30, 8:23 PM MST to 11:30 PM MST
Where
Northeast Johnson County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
March 31, 2:40 PM MST
Where
Cody Foothills forecast zone
Measured
51 kt (59 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, East Sweetwater County

When
March 31, 3:54 PM MST to 4:54 PM MST
Where
East Sweetwater County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283717, 283713, 283701, 283702, 283711, 283709, 283714.